Journal of Statistical Physics

, Volume 140, Issue 2, pp 289–335 | Cite as

The Cut Metric, Random Graphs, and Branching Processes

  • Béla Bollobás
  • Svante Janson
  • Oliver RiordanEmail author


In this paper we study the component structure of random graphs with independence between the edges. Under mild assumptions, we determine whether there is a giant component, and find its asymptotic size when it exists. We assume that the sequence of matrices of edge probabilities converges to an appropriate limit object (a kernel), but only in a very weak sense, namely in the cut metric. Our results thus generalize previous results on the phase transition in the already very general inhomogeneous random graph model introduced by the present authors in Random Struct. Algorithms 31:3–122 (2007), as well as related results of Bollobás, Borgs, Chayes and Riordan (Ann. Probab. 38:150–183, 2010), all of which involve considerably stronger assumptions. We also prove corresponding results for random hypergraphs; these generalize our results on the phase transition in inhomogeneous random graphs with clustering (Random Struct. Algorithms, 2010, to appear).


Random graph Phase transition Branching process 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N.: A note on network reliability. In: Discrete Probability and Algorithms, Minneapolis, MN, 1993. IMA Math. Appl., vol. 72, pp. 11–14. Springer, New York (1995) Google Scholar
  2. 2.
    Biskup, M., Chayes, L., Smith, S.A.: Large-deviations/thermodynamic approach to percolation on the complete graph. Random Struct. Algorithms 31, 354–370 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bollobás, B.: Modern Graph Theory. Graduate Texts in Mathematics, vol. 184, Springer, New York (1998). xiv + 394 pp. zbMATHGoogle Scholar
  4. 4.
    Bollobás, B., Riordan, O.: Metrics for sparse graphs. In: Huczynska, S., Mitchell, J.D., Roney-Dougal, C.M. (eds.) Surveys in Combinatorics 2009. London Math. Soc. Lecture Note Series, vol. 365, pp. 211–287. Cambridge University Press, Cambridge (2009) Google Scholar
  5. 5.
    Bollobás, B., Riordan, O.: Sparse graphs: metrics and random models. Random Struct. Algorithms (2010, to appear). arXiv:0812.2656
  6. 6.
    Bollobás, B., Janson, S., Riordan, O.: The phase transition in inhomogeneous random graphs. Random Struct. Algorithms 31, 3–122 (2007) zbMATHCrossRefGoogle Scholar
  7. 7.
    Bollobás, B., Borgs, C., Chayes, J., Riordan, O.: Percolation on dense graph sequences. Ann. Probab. 38, 150–183 (2010) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Bollobás, B., Janson, S., Riordan, O.: Sparse random graphs with clustering. Random Struct. Algorithms (2010, to appear). arXiv:0807.2040
  9. 9.
    Borgs, C., Chayes, J.T., Lovász, L., Sós, V.T., Vesztergombi, K.: Convergent sequences of dense graphs I: Subgraph frequencies, metric properties and testing. Adv. Math. 219, 1801–1851 (2008) CrossRefGoogle Scholar
  10. 10.
    Borgs, C., Chayes, J.T., Lovász, L.: Moments of two-variable functions and the uniqueness of graph limits. Geom. Funct. Anal. 19, 1597–1619 (2010) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Chung, F.R.K.: Diameters and eigenvalues. J. Am. Math. Soc. 2, 187–196 (1989) zbMATHCrossRefGoogle Scholar
  12. 12.
    Chung, F., Graham, R.: Sparse quasi-random graphs. Combinatorica 22, 217–244 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Chung, F.R.K., Graham, R.L., Wilson, R.M.: Quasi-random graphs. Combinatorica 9, 345–362 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Diaconis, P., Janson, S.: Graph limits and exchangeable random graphs. Rend. Mat. 28, 33–61 (2008) zbMATHMathSciNetGoogle Scholar
  15. 15.
    Erdős, P., Rényi, A.: On a problem in the theory of graphs. Magy. Tud. Akad. Mat. Kut. Intéz. Közl. 7, 623–641 (1962) Google Scholar
  16. 16.
    Frieze, A., Kannan, R.: Quick approximation to matrices and applications. Combinatorica 19, 175–220 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Janson, S.: Standard representation of multivariate functions on a general probability space. Electron. Commun. Probab. 14, 343–346 (2009) zbMATHMathSciNetGoogle Scholar
  18. 18.
    Janson, S.: Asymptotic equivalence and contiguity of some random graphs. Random Struct. Algorithms 36, 26–45 (2010) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Janson, S., Łuczak, T., Ruciński, A.: Random Graphs. Wiley, New York (2000) zbMATHGoogle Scholar
  20. 20.
    Lovász, L., Szegedy, B.: Limits of dense graph sequences. J. Comb. Theory B 96, 933–957 (2006) zbMATHCrossRefGoogle Scholar
  21. 21.
    Lubotzky, A., Phillips, R., Sarnak, P.: Ramanujan graphs. Combinatorica 8, 261–277 (1988) zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Luczak, M.J., McDiarmid, C.: Bisecting sparse random graphs. Random Struct. Algorithms 18, 31–38 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    McDiarmid, C.: On the method of bounded differences. In: Surveys in Combinatorics, 1989. London Math. Soc. Lecture Note Series, vol. 141, pp. 148–188. Cambridge University Press, Cambridge (1989) Google Scholar
  24. 24.
    O’Connell, N.: Some large deviation results for sparse random graphs. Probab. Theory Relat. Fields 110, 277–285 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Talagrand, M.: Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Études Sci. Publ. Math. 81, 73–205 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Thomason, A.: Pseudo-random graphs. In: Karonski, M., Palka, Z. (eds.) Proceedings of Random Graphs, Poznań, 1985. North-Holland Math. Stud., vol. 144, pp. 307–331. North-Holland, Amsterdam (1987) Google Scholar
  27. 27.
    Thomason, A.: Random graphs, strongly regular graphs and pseudorandom graphs. In: Surveys in Combinatorics 1987 (New Cross), 1987. London Math. Soc. Lecture Note Ser., vol. 123, pp. 173–195. Cambridge University Press, Cambridge (1987) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Béla Bollobás
    • 1
    • 2
  • Svante Janson
    • 3
  • Oliver Riordan
    • 4
    Email author
  1. 1.Department of Pure Mathematics and Mathematical StatisticsUniversity of CambridgeCambridgeUK
  2. 2.Department of Mathematical SciencesUniversity of MemphisMemphisUSA
  3. 3.Department of MathematicsUppsala UniversityUppsalaSweden
  4. 4.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations